Forum

Please tell me about Baclofen

Firstly Happy New Year to everbody.

Secondly I have been on Tysabri for over a year now  and felt that I should get a second opinion.

I was reffered to Dr Kapoor at National Hospital Of Neurology and Neaurosurgery.

I was ver impressed as he cleared up all the concerens that I had.

I am going to see him again in June 2012.

In his letter to my MS Specialist he advised that he feels I would benefit from a further physiotherapy assesment at the NHNN.

He also wondered whether a small dose of Baclofen 5mg three times a day would help.

Please advise what is Baclofen, positive/negative  side affects etc.

 

Thank you

I have been taking BAclofen for about five months,   It is a muscle relaxant and is meant to help with spasms, stiffness or spasticity affecting walking.   When I first took it I felt drowsy - this is a common side effect. However I tried other drugs (gabapentin and tizanidine) and they affected me worse.   I went back to Baclofen as it helps me avoid night time cramps and spasms.  I found it made me less drawsy at night so I am trying it during the day again - I now take 5 mg morning and mid day as well as the night time dose.  I am nn ot sure it helps but I am persevering.   I notice if I get out of bed at night I can hardly walk - this is due to the size of dose (I take 20 mg at night) which takes my legs out from underneath me - so be sure to start with small dose and build up very very gradually!  APparently stiffness is a good thing to a certtain extent in that without it our legs would just be weak - the trick iwith Baclofen is to take enough to take a bit of the stiffness away without removing it all together - so take care.  I think I expected too much - it has not restored my waling to what it was - silly of me to even hope it might.  GOod luck and hope it works for you.

Thank you and nw makes sense why the want to start me on 5mg.

Happy New Year.

I've been taking Baclofen for about 3 years now. I take 40mgs a day and its purpose is to reduce spasticity (stiffness) in your legs by relaxing your muscles. I don't get any side effects from it whatsoever, but the dose that is right for you is all about trial and error. Too much Baclofen can cause the 'rag doll' effect where the muscles are too relaxed for you to have the strength to stand up.

 

Alot of MSers need a bit of stiffness to help them to walk.

I take 4 x 10mg a day of baclofen for body jerks and twitches - it works really well. I had a bit of giddiness the first week I took it (I started on 10mg a day), but since then it's been great. The amount we need varies a lot person to person, e.g. I can't take more than 40mg, but others can tolerate a lot more, so there tends to be a bit of trial and error in getting to the right dose. 

 

BTW, don't be too alarmed at the "no alcohol" statement in the info leaflet. I posted on here when I first saw it and the overwhelming consensus was that it was fine in moderation. (Remember that alcohol is also a muscle relaxant though.)

 

Karen x

Thank you Danc 31 abd Karen for info.